Oracle inequalities for network models and sparse graphon estimation - INRAE - Institut national de recherche pour l’agriculture, l’alimentation et l’environnement Access content directly
Journal Articles Annals of Statistics Year : 2017

Oracle inequalities for network models and sparse graphon estimation


Inhomogeneous random graph models encompass many network models such as stochastic block models and latent position models. We consider the problem of statistical estimation of the matrix of connection probabilities based on the observations of the adjacency matrix of the network. Taking the stochastic block model as an approximation, we construct estimators of network connection probabilities the ordinary block constant least squares estimator, and its restricted version. We show that they satisfy oracle inequalities with respect to the block constant oracle. As a consequence, we derive optimal rates of estimation of the probability matrix. Our results cover the important setting of sparse networks. Another consequence consists in establishing upper bounds on the minimax risks for graphon estimation in the L-2 norm when the probability matrix is sampled according to a graphon model. These bounds include an additional term accounting for the "agnostic" error induced by the variability of the latent unobserved variables of the graphon model. In this setting, the optimal rates are influenced not only by the bias and variance components as in usual nonparametric problems but also include the third component, which is the agnostic error. The results shed light on the differences between estimation under the empirical loss (the probability matrix estimation) and under the integrated loss (the graphon estimation).
Fichier principal
Vignette du fichier
publis17-mistea-008_klopp_oracle_1.pdf (440.27 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-01602604 , version 1 (26-05-2020)



Olga Klopp, Alexandre B. Tsybakov, Nicolas Verzelen. Oracle inequalities for network models and sparse graphon estimation. Annals of Statistics, 2017, 45 (1), pp.316-354. ⟨10.1214/16-aos1454⟩. ⟨hal-01602604⟩
512 View
712 Download



Gmail Facebook Twitter LinkedIn More